Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 430, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 6, 2023, 7:14 PM MDT for Elbert County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2023, 7:14 PM MDT (01:14 UTC)
- Expired
- Aug 6, 2023, 7:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Elbert County, CO
The radar
The Denver radar (KFTG), 66 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.2 hours before the alert went out and 359 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5232 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597 WUUS55 KBOU 070114 SVRBOU COC039-070145- /O.NEW.KBOU.SV.W.0430.230807T0114Z-230807T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Denver CO 714 PM MDT Sun Aug 6 2023 The National Weather Service in Denver Colorado has issued a * Severe Thunderstorm Warning for... Central Elbert County in east central Colorado... * Until 745 PM MDT. * At 714 PM MDT, a severe thunderstorm was located 4 miles east of Elbert, or 30 miles northeast of Colorado Springs, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Simla. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3919 10453 3928 10454 3930 10405 3913 10403 TIME...MOT...LOC 0114Z 278DEG 39KT 3924 10445 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ COOPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:38 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 6, 5:38 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 538 PM MDT Sun Aug 6 2023 .SHORT TERM...(This evening through Monday) Issued at 245 PM MDT Sun Aug 6 2023 Convection is developing this afternoon with isolated coverage at present, more so over the northern half of the CWA. The cells were moving due easterly at 35-40 knots. The persistent Stratus deck is still over the Greater Denver/central CWA area and down into the the Palmer Ridge as this time. The weak upslope is certainly aiding in its survival. Models keep flat upper ridging over the CWA tonight and Monday. Pretty strong zonal flow aloft is progged overnight. This becomes northwesterly by Monday afternoon and decreases somewhat is speed. The synoptic scale energy is benign for the first two periods. Weak normal diurnal wind trends are progged for the first two periods. Currently, there is about 400-900 J/kg of MLCAPE over the mountains, foothills and Palmer Ridge. CAPE is very low over the plains. On Monday, the better CAPE is over the plains, especially the eastern half. The precipitable water values increase over the plains for Monday with 1.0-1.5 inches over the far east. The best pops for this evening will be over the mountains and foothills. On Monday afternoon, decent pops will cover the plains and foothills. For temperatures, Monday's highs should be about 10-12 F higher than today's current readings without a Stratus deck in place. .LONG TERM...(Monday night through Sunday) Issued at 230 PM MDT Sun Aug 6 2023 Scattered storms and even a couple severe storms will likely be ongoing Monday evening over the far eastern plains, while weaker showers and a couple storms will be decreasing closer to the Front Range. On Tuesday, the main concern is for severe storms. Models have indeed trended toward a stronger and slower disturbance arriving from the west/northwest. Low level moisture and a theta-e ridge will build over the northeast plains, while there's still agreement that the I-25 Corridor and points west will see lower dewpoints and higher storm bases. MLCAPE could build to 2000-3000 J/kg over the northeast plains, and with the amount of bulk shear (35-45 kts), severe storms with very large hail and damaging winds will be possible. The main question revolves around the cap, which is more pronounced on Tuesday. That said, conceptual model would suggest weakening of the cap late in the day or especially evening with the arrival of the upper level trough. So while the severe threat is conditional on the cap breaking, we do think the synoptic setup would favor that to occur late in the day/evening, unless the disturbance slows even more than currently advertised. For Wednesday, the upper level disturbance will pass to the east, with drying and slight ridging occurring. As long as the disturbance fully passes by early in the day, we'll see a weakly subsident, drier, and capped airmass build over the forecast area. Temperatures will be warming through Thursday with further warming aloft and continuation of downslope flow. Mostly dry conditions will prevail, with high temperatures reaching 90F or slightly higher across the plains and I-25 Corridor. If we do see any storms, it will be just high based and weaker convection with gusty winds and mainly light rain. There's reasonable agreement that afternoon/evening shower and storm coverage will increase by next weekend, as at least some monsoonal moisture builds under the ridge. Temperatures will be close to normal for this time of year. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 530 PM MDT Sun Aug 6 2023 Uncertain first few hours of the TAFs this evening. Two clear bands of convection at the moment, with one extending from Grand into Larimer county (north of the terminals) and one across the Palmer Divide to the south. Guidance tries to eventually drop the convection to the north and west into the area over the next few hours, though there is very little instability to work with based off the latest DEN ACARS soundings. Main impacts from any TS this evening would be a brief period of variable/gusty winds along with the chance of a drop into MVFR/ILS cigs. Drainage flow should take over after 03-04z with VFR conditions prevailing overnight. Expecting a wind shift back to the west or west-northwest by Monday morning, then a shift back to north or northeast by the afternoon. Another conditional threat of thunderstorms Monday afternoon, with enough of a threat to justify a PROB30 for now. && .HYDROLOGY... Issued at 245 PM MDT Sun Aug 6 2023 Scattered showers and thunderstorms will be moving swiftly eastward this evening, which should preclude any flooding. The storms will not be moving as fast on Monday afternoon and there will be a limited threat of burn area flooding. The flash flood threat remains limited at most on Tuesday as scattered showers and storms will occur. However, these will be fast moving and produce only brief moderate rainfall. Few if any storms are expected Wednesday and Thursday. Storm coverage and intensity will likely increase again toward next weekend. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RJK LONG TERM...Barjenbruch AVIATION...Hiris HYDROLOGY...Barjenbruch
Hazardous weather outlook, Aug 6, 11:26 AM MDT, 7 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1126 AM MDT Sun Aug 6 2023 COZ030>051-071730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1126 AM MDT Sun Aug 6 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will occur over the mountains and foothills this afternoon and over the Palmer Divide by mid afternoon. A couple of the storms could produce large hail and damaging wind gusts, especially over the Palmer Divide. The threat of flash flooding will remain very limited and mainly over the burn areas. Over the plains, isolated to scattered showers and thunderstorms are expected this evening. Strong wind gusts are possible with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered afternoon thunderstorms can be expected Monday and Tuesday, and a few storms could be severe especially east of the I-25 Corridor. Large hail and damaging winds would be the main threats. Drier conditions are expected Wednesday. Scattered showers and a few storms could redevelop later in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Aug 6, 4:01 PM MDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Denver CO
401 PM MDT Sun Aug 6 2023
COZ030-033-035-062230-
Jackson County Below 9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
401 PM MDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of northeastern Jackson
and northwestern Larimer Counties through 430 PM MDT...
At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Brownlee, or 47 miles southwest of Laramie, moving east
at 40 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Walden, Four Corners and Glendevey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4069 10629 4088 10626 4091 10580 4066 10586
TIME...MOT...LOC 2200Z 275DEG 36KT 4079 10618
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
COOPERLocal storm report, Aug 6, 4:06 PM MDT, 3 hours 8 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
406 PM MDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Hail 1 WNW Foxfield 39.60N 104.82W
08/06/2023 E0.75 inch Arapahoe CO Public
Report from mPING: Dime (0.75 in.).
0355 PM Hail 2 E Highlands Ranch 39.56N 104.92W
08/06/2023 M1.00 inch Douglas CO Trained Spotter
0334 PM Hail 1 SSW Westminster 39.87N 105.06W
08/06/2023 E0.75 inch Jefferson CO Public
Report from mPING: Dime (0.75 in.).
0319 PM Hail 2 SSW Rocky Flats 39.87N 105.21W
08/06/2023 M0.88 inch Jefferson CO Trained Spotter
&&Local storm report, Aug 6, 5:51 PM MDT, 1 hour 23 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
551 PM MDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Hail 2 WNW Pennock Pass 40.59N 105.55W
08/06/2023 M1.00 inch Larimer CO Trained Spotter
0358 PM Hail 1 WNW Foxfield 39.60N 104.82W
08/06/2023 E0.75 inch Arapahoe CO Public
Report from mPING: Dime (0.75 in.).
0355 PM Hail 2 E Highlands Ranch 39.56N 104.92W
08/06/2023 M1.00 inch Douglas CO Trained Spotter
0347 PM Hail 2 WNW Lone Tree 39.55N 104.92W
08/06/2023 E0.88 inch Douglas CO Public
0334 PM Hail 1 SSW Westminster 39.87N 105.06W
08/06/2023 E0.75 inch Jefferson CO Public
Report from mPING: Dime (0.75 in.).
0319 PM Hail 2 SSW Rocky Flats 39.87N 105.21W
08/06/2023 M0.88 inch Jefferson CO Trained Spotter
&&Special weather statement, Aug 6, 6:02 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Denver CO
602 PM MDT Sun Aug 6 2023
COZ035-038-070030-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
602 PM MDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of southeastern Larimer
County through 630 PM MDT...
At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Pinewood Springs, or 24 miles southwest of Fort
Collins, moving east at 30 mph.
HAZARD...Penny size hail and brief heavy rain.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
western Loveland, Carter Lake and Pinewood Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4027 10513 4027 10547 4030 10547 4030 10546
4032 10546 4032 10547 4037 10547 4041 10514
TIME...MOT...LOC 2359Z 258DEG 24KT 4032 10541
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
COOPERLocal storm report, Aug 6, 7:03 PM MDT, 11 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
703 PM MDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Hail 6 SSE Castlewood Canyon 39.27N 104.74W
08/06/2023 M1.00 inch Douglas CO Trained Spotter
0649 PM Hail 5 SSW Castle Rock 39.30N 104.88W
08/06/2023 E0.75 inch Douglas CO Public
Report from mPING: Dime (0.75 in.).
0450 PM Hail 2 WNW Pennock Pass 40.59N 105.55W
08/06/2023 M1.00 inch Larimer CO Trained Spotter
0358 PM Hail 1 WNW Foxfield 39.60N 104.82W
08/06/2023 E0.75 inch Arapahoe CO Public
Report from mPING: Dime (0.75 in.).
0355 PM Hail 2 E Highlands Ranch 39.56N 104.92W
08/06/2023 M1.00 inch Douglas CO Trained Spotter
0347 PM Hail 2 WNW Lone Tree 39.55N 104.92W
08/06/2023 E0.88 inch Douglas CO Public
0334 PM Hail 1 SSW Westminster 39.87N 105.06W
08/06/2023 E0.75 inch Jefferson CO Public
Report from mPING: Dime (0.75 in.).
0319 PM Hail 2 SSW Rocky Flats 39.87N 105.21W
08/06/2023 M0.88 inch Jefferson CO Trained Spotter
&&Special weather statement, Aug 6, 7:03 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Denver CO
703 PM MDT Sun Aug 6 2023
COZ041-046-070145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
703 PM MDT Sun Aug 6 2023
...Strong thunderstorms will impact portions of southeastern Douglas
and central Elbert Counties through 745 PM MDT...
At 702 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Ramah to 6 miles south of
Elizabeth, or along a line extending from 28 miles west of Limon to
29 miles north of Colorado Springs. Movement was east at 40 mph.
HAZARD...Penny size hail and brief heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Elbert, Elizabeth, Kiowa, Simla, Matheson and Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3908 10405 3913 10406 3913 10458 3915 10481
3937 10479 3937 10381 3910 10381 3910 10391
3908 10391 3908 10393 3907 10391 3906 10393
TIME...MOT...LOC 0102Z 278DEG 35KT 3928 10422 3928 10463
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
COOPERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:02 PM MDT | Special Weather Statement | BOU | Boulder | 28 min |
| Aug 6, 7:03 PM MDT | Special Weather Statement | BOU | Elbert | 42 min |
| Aug 6, 8:40 PM MDT | Special Weather Statement | BOU | Park | 50 min |
| Aug 6, 9:35 PM MDT | Special Weather Statement | BOU | Douglas | 40 min |
| Aug 6, 11:18 PM MDT | Special Weather Statement | BOU | Lincoln | 27 min |
| Aug 6, 11:45 PM MDT | Special Weather Statement | BOU | Crowley | 30 min |
| Aug 7, 1:22 PM MDT | Special Weather Statement | BOU | Weld | 53 min |
| Aug 7, 1:33 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 42 min |
| Aug 7, 1:55 PM MDT | Special Weather Statement | BOU | Weld | 35 min |
| Aug 7, 2:07 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 38 min |
| Aug 7, 2:26 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 49 min |
| Aug 7, 2:39 PM MDT | Severe Thunderstorm Warning | BOU | Jackson, Larimer | 51 min |
| Aug 7, 2:57 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington | 26 min |
| Aug 7, 3:35 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 40 min |
| Aug 7, 3:49 PM MDT | Areal Flood Advisory | BOU | Grand | 40 min |
| Aug 7, 3:57 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.